Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 100, 31 pages      arXiv:1401.7302
Contribution to the Special Issue on Poisson Geometry in Mathematics and Physics

Selective Categories and Linear Canonical Relations

David Li-Bland and Alan Weinstein
Department of Mathematics, University of California, Berkeley, CA 94720 USA

Received July 22, 2014, in final form October 20, 2014; Published online October 26, 2014

A construction of Wehrheim and Woodward circumvents the problem that compositions of smooth canonical relations are not always smooth, building a category suitable for functorial quantization. To apply their construction to more examples, we introduce a notion of highly selective category, in which only certain morphisms and certain pairs of these morphisms are ''good''. We then apply this notion to the category $\mathbf{SLREL}$ of linear canonical relations and the result ${\rm WW}(\mathbf{SLREL})$ of our version of the WW construction, identifying the morphisms in the latter with pairs $(L,k)$ consisting of a linear canonical relation and a nonnegative integer. We put a topology on this category of indexed linear canonical relations for which composition is continuous, unlike the composition in $\mathbf{SLREL}$ itself. Subsequent papers will consider this category from the viewpoint of derived geometry and will concern quantum counterparts.

Key words: symplectic vector space; canonical relation; rigid monoidal category; highly selective category; quantization.

pdf (513 kb)   tex (43 kb)


  1. Antoine J.-P., Trapani C., Partial inner product spaces. Theory and applications, Lecture Notes in Mathematics, Vol. 1986, Springer-Verlag, Berlin, 2009.
  2. Bakalov B., Kirillov Jr. A., Lectures on tensor categories and modular functors, University Lecture Series, Vol. 21, Amer. Math. Soc., Providence, RI, 2001.
  3. Benenti S., The category of symplectic reductions, in Proceedings of the International Meeting on Geometry and Physics (Florence, 1982), Pitagora, Bologna, 1983, 11-41.
  4. Benenti S., Tulczyjew W., Symplectic linear relations, Mem. Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur. 5 (1981), 71-140.
  5. Chow W.-L., On the geometry of algebraic homogeneous spaces, Ann. of Math. 50 (1949), 32-67.
  6. Colombeau J.-F., New generalized functions and multiplication of distributions, North-Holland Mathematics Studies, Vol. 84, North-Holland Publishing Co., Amsterdam, 1984.
  7. Guillemin V., Sternberg S., Some problems in integral geometry and some related problems in microlocal analysis, Amer. J. Math. 101 (1979), 915-955.
  8. Hörmander L., Fourier integral operators. I, Acta Math. 127 (1971), 79-183.
  9. Johnson-Freyd T., Li-Bland D., Weinstein A., A note on the quantization of the linear symplectic category, from a field theoretic approach, in preparation.
  10. Kashiwara M., Schapira P., Sheaves on manifolds, Grundlehren der Mathematischen Wissenschaften, Vol. 292, Springer-Verlag, Berlin, 1990.
  11. Landsman N.P., Quantization as a functor, in Quantization, Poisson Brackets and Beyond (Manchester, 2001), Contemp. Math., Vol. 315, Amer. Math. Soc., Providence, RI, 2002, 9-24, math-ph/0107023.
  12. MacLane S., Categories for the working mathematician, Graduate Texts in Mathematics, Vol. 5, Springer-Verlag, New York - Berlin, 1971.
  13. Maslov V.P., Theory of perturbations and asymptotic methods, Moscow State University, 1965.
  14. Saavedra Rivano N., Categories Tannakiennes, Lecture Notes in Math., Vol. 265, Springer, Heidelberg, 1972.
  15. Sabot C., Electrical networks, symplectic reductions, and application to the renormalization map of self-similar lattices, in Fractal Geometry and Applications: a Jubilee of Benoî t Mandelbrot, Part 1, Proc. Sympos. Pure Math., Vol. 72, Amer. Math. Soc., Providence, RI, 2004, 155-205, math-ph/0304015.
  16. Serre J.-P., Algèbre locale. Multiplicités, Lecture Notes in Mathematics, Vol. 11, Springer-Verlag, Berlin - New York, 1965.
  17. Tulczyjew W.M., Zakrzewski S., The category of Fresnel kernels, J. Geom. Phys. 1 (1984), 79-120.
  18. Wehrheim K., Woodward C.T., Functoriality for Lagrangian correspondences in Floer theory, Quantum Topol. 1 (2010), 129-170, arXiv:0708.2851.
  19. Weinstein A., Symplectic geometry, Bull. Amer. Math. Soc. (N.S.) 5 (1981), 1-13.
  20. Weinstein A., The symplectic ''category'', in Differential Geometric Methods in Mathematical Physics (Clausthal, 1980), Lecture Notes in Math., Vol. 905, Springer, Berlin - New York, 1982, 45-51.
  21. Weinstein A., A note on the Wehrheim-Woodward category, J. Geom. Mech. 3 (2011), 507-515, arXiv:1012.0105.
  22. Weinstein A., The Maslov cycle as a Legendre singularity and projection of a wavefront set, Bull. Braz. Math. Soc. (N.S.) 44 (2013), 593-610, arXiv:1207.0408.
  23. Zakrzewski S., Quantum and classical pseudogroups. I. Union pseudogroups and their quantization, Comm. Math. Phys. 134 (1990), 347-370.

Previous article  Next article   Contents of Volume 10 (2014)